Forum

Does anyone know what this means?

Hiya, i haven’t posted for a while as been waiting for results and trying not to dwell on my symptoms too much, i waited 3 months for nerve conduction and emg tests and another month for the results to come through but i have absolutely no idea what they mean… and i have a feeling now all my neuro is going to focus on is my feet where i have problems elsewhere too :confused: any help in deciphering the neuro’s letter would be very much appreciated. Thanks :slight_smile: … Ps. the letter has been scanned in and then copied and pasted so yes the grammar really was that bad :stuck_out_tongue:

Mrs Greens nerve conduction studies are now available which despite normal nerve conduction studies show on the EMG frequent fasciculations in the right abductor hallucis that do not fire rhythmically and fasciculations in the right gastrocnemius but no spontaneous activities in the tibialis anterior and vastus lateralis. There are some mild changes of chronic denervation in the tib anterior and vastus lateralis and gastrocnemius but only minor changes of chronic denervation elsewhere. She has already undergone imaging of her C-spine and this was suggested to exclude chronic multi-level radicular problems. Therefore there is a question whether these fasciculations seen represent the possibility of a peripheral nerve hyperexcitability syndrome. I have already checked anti-voltage gated potassium channel antibodies and Acetycholine receptor antibodies which are associated with this.

Occasionally presynaptic ACH receptor antibodies can cause this problem and they are not routinely tested for and I will repeat those when I see her again and we have also tried reducing her SSRI to see if this was contributing.

She will have a soon review with me in clinic.

Sorry I have no idea what the letter means and hope someone else replies with some answers for you.

Still I felt I had to reply as I am appalled that a letter like this is sent out really, the docs must know that us normal beings would not understand it! I would be fuming if I got a letter like this…let alone the grammer…!!! grrrrr

Maybe your GP can translate it for you?

on my mri form there was things like poly something that the radiographer ,didnt even know what it was , so even people in medical profession cant even understand what the docs put .

Well, I can only help with one bit:

SSRI is either Selective serotonin re-uptake inhibitor, or Selective serotonin re-uptake inhibitor, and that means that you have probably had an anti-depressant (Seroxat is the best known one, and perhaps one of the worst for side effects) cut back.

If you are on such a medication, I suggest that you Google for SSRI and read the Wikipedia article that will come up. SSRIs are less likely to induce a dependancy on themselves (which is why they were the preferred antidepressant), and they are “safer” in overdose, but no way would I accept a script for one if I had depression.

If ACH should have been ACh, then that would refer to Acetylcholine - this is one of the many neurotransmitter substances.

Geoff

Hiya and thanks for replying. Yes I am on Citalopram and was also on amirtriptyline also when I saw the neuro last, he requested I fully come off the mmitriptyline and reduce the citalopram, I have reduced to just 20mg daily again now but get severe withdrawal symptoms if I try to drop to 10mg, electric shocks in my head and severe vertigo that last time lasted 8 weeks before gp increased my dose again. I have been on citalopram for almost 7 years for the treatment of OCD and anxiety and have been quite happy on it as a whole, I am certain it is in no way the cause of my neurological symptoms due to the number of years I have been taking it and my emg findings being a fairly recent symptom but I have decreased the dose anyway. I have not read the article but I will make a point of doing so when next on pc and I will speak to my gp again about coming off it completely and trying something else if I feel my condition can’t be managed alone. :slight_smile:

I didn’t know most of the anatomical stuff, but a quick google has filled that it, so I think it’s saying that you have frequent fasciculations (small muscle movements that are visible under the skin) in the front of your right foot and the right calf, but that your shins and backs of your thighs are fine. I’m guessing that “mild chronic denervation” means that your responses were lower than expected (but could be wrong!) - this was found in the front of your foot and the front and back of your thigh; the other areas were OK or less affected. He says that you’ve had a cervical (neck) MRI scan to look for causes of widespread neuropathic pain, which I guess was clear, so he’s wondering if your fasciculations are being caused by overexcited peripheral nerves. He’s done the standard blood tests for causes of this, but now he’ll also test ACH receptor antibodies. [These tests are for the chemicals involved in the way nerves work.]

The first sentence about nerve conduction tests makes no sense to me whatsoever! It sort of sounds like he’s saying that they are normal, but then he lists things that clearly aren’t. Did you have two lots of testing? Could one of the “nerve conduction tests” be a typo?

I’m guessing that this is a classic case of a neuro dictating (badly!) and a secretary robotically typing exactly what is said rather than correcting the English. Absolutely stupid to send something like this out to a patient!

As far as SSRIs go, they have no more side effects than many of the drugs on the market and are essential health care for many people with depression, anxiety, OCD, neuropathic pain and other issues. Of course we should not take side effects lightly (and that will be why the neuro is checking whether or not your citalopam and amitriptyline are related to your symptoms), but if you need a med, you need a med.

There is a significant amount of depression and other mood disorders in my family with the result that many of the people I love would not be here without them. I, for one, am a fan - and would be on them in a shot if I needed them.

Hth.

Karen x